Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 256, NWS Birmingham, AL

May 7, 2003Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 7, 2003, 4:54 PM CDT for Shelby County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 4:54 PM CDT (21:54 UTC)
Expired
May 7, 2003, 5:30 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS54 KBMX 072154
SVRBHM
ALC117-072230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHELBY COUNTY IN ALABAMA

* UNTIL 530 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VANDIVER...MOVING EAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
NORTHEASTERN SHELBY COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3354 8649 3351 8648 3351 8639 3338 8652
          3347 8663 3354 8652

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:21 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 7, 2:21 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
221 PM CDT WED MAY 07 2003

TOO BUSY FOR MUCH OF A DISCUSSION.  ANOTHER IMPULSE WILL MOVE ACROSS
THE AREA TONIGHT.  SEVERAL BOUNDARIES WILL PERSIST ACROSS THE AREA
ON THURSDAY AND WILL CARRY CHANCE POPS FOR MOST SECTIONS.  UPPER
RIDGING WILL TAKE PLACE ON FRIDAY AND SATURDAY AND WILL LEAVE POPS
OUT OF THE FORECAST.  NEXT SYSTEM WILL APPROACH ON SUNDAY AND THEN
MORE UNSETTLED WEATHER THE FIRST PART OF NEXT WEEK.

BHM 70/86/70/89/69 53---
MGM 71/89/70/91/69 62---

.BHM...NONE.
Hazardous weather outlook, May 7, 1:51 PM CDT, 3 hours 3 minutes before
ALZ011>015-017>050-072045-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED
TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA.

DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Local storm report, May 7, 4:03 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0248 PM    WILSONVILLE               AL   TORNADO
05/07/03   SHELBY                         AT WILLS CAMP.  REPORTED
                                          BY SHELBY COUNTY EMA.

0248 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      WIND DAMAGE TO A TRAILOR.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0300 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      NUMEROUS TREES DOWN.
                                          PUBLIC REPORT.

0306 PM    HARPERSVILLE              AL   TORNADO
05/07/03   SHELBY                         2 BUILDINGS WITH ROOFS
                                          OFF NEAR POWER PLANT.
                                          REPORTED BY HAM RADIO
                                          OPERATORS.

0310 PM    WILSONVILLE               AL   TORNADO
05/07/03   SHELBY                         NUMEROUS TREES DOWN AND
                                          HOUSES DAMAGED.  REPORTED
                                          BY HAM RADIO OPERATOR.

0320 PM    SYCAMORE                  AL   1.75 IN HAIL
05/07/03   TALLADEGA                      GOLF BALL SIZE HAIL.
                                          REPORTED BY NWS STORM
                                          SPOTTER.

0321 PM    LEEDS                     AL   FUNNEL CLOUD
05/07/03   JEFFERSON                      ON HWY 78.  REPORTED BY
                                          HAM RADIO OPERATOR.

0338 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      POWER LINES DOWN NORTH OF
                                          HONDA PLANT.  REPORTED BY
                                          HAM RADIO OPERATOR.

0348 PM    PIEDMONT                  AL   FUNNEL CLOUD
05/07/03   CALHOUN                        PUBLIC REPORT.

0400 PM    NEW LONDON                AL   FUNNEL CLOUD
05/07/03   ST. CLAIR                      PUBLIC REPORT.
Local storm report, May 7, 4:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    SAYRE                     AL   FUNNEL CLOUD
05/07/03   JEFFERSON                      REPORTED BY HAM RADIO
                                          OPERATOR.

0403 PM    BIRMINGHAM                AL   FUNNEL CLOUD
05/07/03   JEFFERSON                      NEAR DOWNTOWN.  REPORTED
                                          BY HAM RADIO OPERATOR.
Local storm report, May 7, 4:32 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    ALPINE                    AL   TORNADO
05/07/03   TALLADEGA                      TORNADO ON THE GROUND.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0424 PM    TARRANT CITY              AL   0.75 IN HAIL
05/07/03   JEFFERSON                      PENNY SIZE HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0424 PM    TALLADEGA                 AL   TORNADO
05/07/03   TALLADEGA                      SEVERAL HOMES DAMAGED.
                                          NUMEROUS TREES DOWN.
                                          REPORTED BY THE MEDIA.
Local storm report, May 7, 4:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    ASHLAND                   AL   1.00 IN HAIL
05/07/03   CLAY                           QUARTER SIZE HAIL.
                                          REPORTED BY CLAY COUNTY
                                          EMA.

0403 PM    ASHLAND                   AL   TORNADO
05/07/03   CLAY                           REPORTED BY CLAY
                                          SHERIFFS OFFICE.

0404 PM    ALPINE                    AL   TORNADO
05/07/03   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0405 PM    LINEVILLE                 AL   TORNADO
05/07/03   CLAY                           BETWEEN LINEVILLE AND
                                          ASHLAND VIEWED BY THE
                                          CLAY COUNTY EMA.
Local storm report, May 7, 4:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    MUNFORD                   AL   TORNADO
05/07/03   TALLADEGA                      12 HOMES AND 1 BUSINESS
                                          DAMAGED.  REPORTED BY
                                          MEDIA.

0433 PM    ALPINE                    AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      REPORTED BY HAM RADIO
                                          OPERATORS.

0445 PM    WEDOWEE                   AL   TORNADO
05/07/03   RANDOLPH                       TORNADO ON THE GROUND IN
                                          WEDOWEE.  REPORTED BY
                                          RANDOLPH COUNTY EMA.
Local storm report, May 7, 4:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    FULTONDALE                AL   FLASH FLOOD
05/07/03   JEFFERSON                      INTERSTATE 65 NORTH SHUT
                                          DOWN.  REPORTED BY HAM
                                          RADIO OPERATOR.

0445 PM    TRUSSVILLE                AL   WIND DAMAGE
05/07/03   JEFFERSON                      CARSON ROAD HAS TREES
                                          DOWN AND MUD SLIDE
                                          COVERING ROAD.  REPORTED
                                          BY HAM RADIO OPERATORS.

0445 PM    FULTONDALE                AL   FLASH FLOOD
05/07/03   JEFFERSON                      HWY 31 SOUTH.  SEVERAL
                                          FEET OF WATER COVERED ON
                                          ROADWAY.  REPORTED BY HAM
                                          RADIO OPERATORS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:08 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson37 min
May 6, 7:17 PM CDTSevere Thunderstorm WarningBMXShelby58 min
May 6, 7:43 PM CDTSevere Thunderstorm WarningBMXJefferson32 min
May 6, 7:44 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega46 min
May 6, 7:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne64 min
May 6, 8:13 PM CDTSevere Thunderstorm WarningBMXShelby32 min
May 6, 8:29 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
May 7, 10:19 AM CDTTornado WarningBMXLamar56 min
May 7, 11:07 AM CDTTornado WarningBMXLamar28 min
May 7, 11:17 AM CDTTornado WarningBMXFayette58 min
May 7, 11:53 AM CDTTornado WarningBMXWalker67 min
May 7, 12:37 PM CDTTornado WarningBMXJefferson53 min
May 7, 1:19 PM CDTTornado WarningBMXJefferson26 min
May 7, 1:25 PM CDTFlash Flood WarningBMXJefferson3 hr
May 7, 1:27 PM CDTTornado WarningBMXSt. Clair63 min
May 7, 1:31 PM CDTSevere Thunderstorm WarningBMXBlount44 min
May 7, 1:45 PM CDTTornado WarningBMXJefferson15 min
May 7, 2:00 PM CDTFlash Flood WarningBMXSt. Clair3 hr
May 7, 2:11 PM CDTTornado WarningBMXTalladega64 min
May 7, 2:13 PM CDTTornado WarningBMXShelby62 min
May 7, 2:18 PM CDTTornado WarningBMXHale42 min
May 7, 2:22 PM CDTTornado WarningBMXCalhoun58 min
May 7, 2:29 PM CDTTornado WarningBMXSt. Clair31 min
May 7, 2:46 PM CDTTornado WarningBMXCleburne74 min
May 7, 2:52 PM CDTTornado WarningBMXClay53 min
May 7, 3:05 PM CDTFlash Flood WarningBMXCalhoun, Talladega4 hr
May 7, 3:05 PM CDTTornado Warning EmergencyBMXJefferson, St. Clair40 min
May 7, 3:11 PM CDTTornado WarningBMXTalladega34 min
May 7, 3:13 PM CDTFlash Flood WarningBMXCleburne4 hr
May 7, 3:13 PM CDTTornado WarningBMXRandolph62 min
May 7, 3:26 PM CDTFlash Flood WarningBMXClay4 hr
May 7, 3:35 PM CDTTornado WarningBMXPerry25 min
May 7, 3:36 PM CDTTornado Warning EmergencyBMXCalhoun, Talladega54 min
May 7, 3:37 PM CDTTornado Warning EmergencyBMXClay68 min
May 7, 3:45 PM CDTTornado WarningBMXJefferson60 min
May 7, 3:50 PM CDTFlash Flood WarningBMXRandolph4 hr
May 7, 3:58 PM CDTTornado WarningBMXSt. Clair32 min
May 7, 4:04 PM CDTFlash Flood WarningBMXJefferson4 hr
May 7, 4:09 PM CDTTornado WarningBMXRandolph51 min
May 7, 4:09 PM CDTTornado WarningBMXSumter66 min
May 7, 4:23 PM CDTTornado Warning EmergencyBMXClay, Cleburne, Randolph, Talladega52 min
May 7, 4:35 PM CDTFlash Flood WarningBMXSt. Clair4 hr
May 7, 4:38 PM CDTFlash Flood WarningBMXJefferson4 hr
May 7, 4:49 PM CDTSevere Thunderstorm WarningBMXSt. Clair56 min
May 7, 4:50 PM CDTTornado WarningBMXMarengo55 min
May 7, 5:08 PM CDTTornado WarningBMXRandolph52 min
May 7, 5:32 PM CDTTornado WarningBMXClay43 min
May 7, 5:46 PM CDTTornado WarningBMXTalladega44 min
May 7, 5:51 PM CDTTornado WarningBMXMarengo54 min
May 7, 5:55 PM CDTTornado WarningBMXRandolph50 min
May 7, 5:57 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa33 min
May 7, 6:12 PM CDTTornado WarningBMXClay, Coosa, Tallapoosa48 min
May 7, 6:28 PM CDTTornado Warning EmergencyBMXChambers47 min
May 7, 6:41 PM CDTTornado WarningBMXRandolph34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.